Medication Errors - Double Dosing Twice as Much: Not Twice as Good

medication errors 2

The Bottom Line

The most common medication error is taking - or giving - a double dose. For some medicines, a double dose can cause significant problems. Examples include medicines for high blood pressure, ADHD, and diabetes.

medication errors 1

The Full Story

The most common error people make with their medicines is taking - or giving - a double dose. Mom gives a dose to a child; dad or the babysitter comes along and gives it again. Or, someone gets distracted and takes a prescription medicine once - and then again.

A double dose of some medications may not be a major problem, while doubling up on others can cause potentially serious outcomes. Some common classes of medications that may be very serious in a double dose scenario include heart medications (e.g. for blood pressure), medications used to treat attention deficit/hyperactivity disorder (ADHD), diabetes medications, and pain medications, among others.

Anyone who gives or takes medicine needs a system for keeping track. Here are a few tips.

  • Make a plan. Decide who will be giving a child each dose of medicine. This will prevent the child from getting a medication dose from each parent by mistake.
  • Keep a log. This is a bit of extra trouble, BUT it can be really useful when more than one person cares for a child. The log stays with the medicine. Every time someone gives a dose, it’s marked on the log. This can be a good tip for adults keeping track of their own medicines, too.
  • Set yourself an alarm. This will help you take or administer medications at the correct time every day. 
  • Consider using a pill sorter. Many kinds are available, including child-resistant ones. By looking at the compartments, you can see if you took a particular dose of medicine or not. If you decide to use a pill sorter, it is very important to make sure it is not easily accessible by children. 
  • Talk to your pharmacist or healthcare provider. He or she can help you figure out a system that should work for you.

If you make a mistake with medicines, use the webPOISONCONTROL® online tool for guidance or call Poison Control right away at 1-800-222-1222. Both are free, confidential, and available for you 24/7/365.

Rose Ann Gould Soloway, RN, BSN, MSEd, DABAT emerita
Clinical Toxicologist

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Decide who will give each dose of medicine to a child.
  • Keep a log: mark it each time someone gives or takes a dose.
  • Use a pill sorter. If children are around, make sure it’s child-resistant.
  • Talk to your pharmacist about the best way for you to keep track of your medicine.

This Really Happened

A 19-year-old woman took a double dose of her Wellbutrin® XL (bupropion, used as an antidepressant and for smoking cessation). The amount she took, 600 mg, has caused seizures in some people. Also, because she took extended-release Wellbutrin®, she was at risk of seizures for many hours to come.

Poison Control referred the patient to the nearest emergency room. An IV was placed in case she needed medicine to control seizures. She was monitored for seizures and other harmful effects of overdose. This patient did not develop any symptoms. After many hours of observation, she was able to return home.


For More Information

20 Tips to Help Prevent Medical Errors: Patient Fact Sheet. September 2011 Agency for Healthcare Research and Quality, Rockville, MD

References

Mowry JB, Spyker DA, Cantilena LR, Bailey JE, Ford M. 2012 annual report of the American Association of Poison Control Centers’ National Poison Data System (NPDS): 30th annual report. Clinical Toxicology. 2013;51:949–1229.

Poisoned?

Call 1-800-222-1222 or

HELP ME online

Prevention Tips

  • Decide who will give each dose of medicine to a child.
  • Keep a log: mark it each time someone gives or takes a dose.
  • Use a pill sorter. If children are around, make sure it’s child-resistant.
  • Talk to your pharmacist about the best way for you to keep track of your medicine.

This Really Happened

A 19-year-old woman took a double dose of her Wellbutrin® XL (bupropion, used as an antidepressant and for smoking cessation). The amount she took, 600 mg, has caused seizures in some people. Also, because she took extended-release Wellbutrin®, she was at risk of seizures for many hours to come.

Poison Control referred the patient to the nearest emergency room. An IV was placed in case she needed medicine to control seizures. She was monitored for seizures and other harmful effects of overdose. This patient did not develop any symptoms. After many hours of observation, she was able to return home.